Texas, 2017Tornadoes and Hail in Texas, January 21, 2017
January 21, 2017 · NWS SHV · 8 events in 4 counties and zones
A strong upper level low pressure system emerged out across the Southern Plains during the morning and afternoon hours of January 21st. Ahead of this system, unseasonably warm, humid, and unstable air spread northward across much of the Ark-La-Tex from the Gulf of Mexico in advance of this system and associated Pacific cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system emerged out across the Southern Plains during the morning and afternoon hours of January 21st. Ahead of this system, unseasonably warm, humid, and unstable air spread northward across much of the Ark-La-Tex from the Gulf of Mexico in advance of this system and associated Pacific cold front. A surface low pressure system also developed along the advancing cold front, with low level winds backing more southeast ahead of the upper level low. Coupled with strong wind shear and instability, scattered severe supercell thunderstorms rapidly developed during the mid and late afternoon hours across portions of extreme Eastern Texas, Southern Arkansas, and Northern Louisiana. The considerable wind shear contributed to rotating updrafts, such that twelve tornadoes touched down across the aforementioned areas. Instances of large hail was also reported with these supercells, given the very cold temperatures aloft. These severe thunderstorms exited the region during the mid evening hours into the Ark-La-Miss region where additional tornadoes and instances of severe thunderstorm damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 21, 3:14 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jan 21, 3:14 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017
.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.
&&
.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/
AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/
PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/
UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 51 64 43 65 / 40 20 0 0
MLU 54 64 43 62 / 60 30 10 0
DEQ 47 60 37 61 / 50 30 0 0
TXK 50 61 40 62 / 50 30 0 0
ELD 51 62 40 62 / 60 30 10 0
TYR 50 63 43 66 / 30 10 0 0
GGG 50 63 42 64 / 30 10 0 0
LFK 52 65 43 67 / 30 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.
TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Jan 21, 12:22 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1222 PM CST SAT JAN 21 2017
ARZ051-060-061-070>073-LAZ001>006-010>014-018>022-221830-
HOWARD-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-CADDO-
BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1222 PM CST SAT JAN 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A RISK FOR SEVERE THUNDERSTORMS BEGINNING LATE THIS
AFTERNOON...WITH AN INCREASED RISK DURING THE EVENING. VERY
LARGE HAIL OF TWO INCHES OR LARGER IN DIAMETER MAY OCCUR IN
STRONGER STORMS. TORNADOES AND DAMAGING STRAIGHT LINE WINDS ARE
ALSO POSSIBLE. THE SEVERE WEATHER RISK SHOULD END SHORTLY AFTER
MIDNIGHT AS THE THUNDERSTORMS EXIT THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE
EVENING HOURS.
ARZ050-059-LAZ017-OKZ077-TXZ096-097-108>112-124>126-136>138-
149>153-165>167-221830-
SEVIER-LITTLE RIVER-SABINE-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1222 PM CST SAT JAN 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO
LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE
STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE
SMALL HAIL AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER...ANY
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON WILL NEED TO BE
CLOSELY MONITORED IN THE EVENT ACTIVATION IS POSSIBLY NEEDED.
VII
Tornado, Harrison
- When
- January 21, 4:18 PM CST to 4:35 PM CST
- Where
- Harrison County, 1.5 mi WSW of Scottsville to 4.1 mi W of Leigh
- Rating
- EF2
- Path length
- 6.93 mi
- Path width
- 230 yd
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 32.520, -94.253
An EF-2 tornado with winds estimated near 120 mph touched down along Highway 80 near Scottsville, snapping and uprooting numerous trees and downing power lines along its track as it crossed Farm-To-Market Road 1998. Much of the tornado's destructive damage occurred along Trammel Lane (Haggerty Road) where trees were snapped/downed on several homes. One home had much of its roof removed, with a small mobile home nearby completely blown away. The tornado continued north northeast along Harkins Lane where more trees were snapped and uprooted. The tornado finally lifted on Cowpen Road.
Tornado, Marion
- When
- January 21, 4:19 PM CST to 4:23 PM CST
- Where
- Marion County, 0.54 mi SSE of Kelleyville to 0.35 mi NE of Kelleyville
- Rating
- EF1
- Path length
- 0.81 mi
- Path width
- 100 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.772, -94.418
An EF-1 tornado with winds estimated near 100 mph touched down along Kellyville Cutoff Road south of Farm-To-Market Road 729 in the Kellyville community. This tornado travelled north and crossed FM 729 along Kellyville Cutoff Road, snapping and uprooting numerous trees and downing power lines along the tornado's path. Much of the damage occurred along Kellyville Cutoff Road between FM 729 and Highway 49, where one home was damaged and the roof removed from a single wide mobile home. One large tree also fell on a metal workshop near Highway 49 before lifting just shy of the Berea community.
Hail, Harrison
- When
- January 21, 4:20 PM CST
- Where
- Harrison County, 1.14 mi NW of Scottsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.542, -94.244
Quarter size hail fell in Scottsville.
Hail, Marion
- When
- January 21, 4:50 PM CST
- Where
- Marion County, 0.57 mi NNW of Gray
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 32.788, -94.074
A video was posted to the KSLA-TV Facebook page of half-dollar size hail that fell in the Gray community east of Smithland.
Tornado, Marion
- When
- January 21, 4:50 PM CST to 5:17 PM CST
- Where
- Marion County, 1.71 mi WSW of Smithland to 6.97 mi N of Gray
- Rating
- EF2
- Path length
- 8.75 mi
- Path width
- 800 yd
- Continued into
- Cass, Tx (SHV)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $800,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.809, -94.196
An EF-2 tornado with maximum winds estimated near 130 mph touched down near Highway 49 just west of the Smithland community, snapping and uprooting numerous trees and downing power lines as it tracked northeast across Highway 43 just north of its intersection of Highway 49. As it crossed Highway 43, the tornado moved several vehicles, completely debarked 3-4 trees about 25-30 feet above the ground, and threw a party barge about 200 yards into a grove of trees. Trees were also downed on a few homes and a travel trailer was flipped over. The tornado continued northeast crossing County Road 3300, where it removed a roof of a home and shifted the home slightly off of its pad. A 75 year old woman inside this home took shelter inside a bathtub before the tornado ripped the tub out of the home and deposited it into some nearby woods. The woman suffered only some cuts and bruises but was able to walk away. The tornado continued northeast crossing County Road 3306 two different times, before entering far southeast Cass County on County Road 4455. This tornado remained on the ground as it entered western Caddo Parish Louisiana.
Tornado, Cass
- When
- January 21, 5:17 PM CST to 5:23 PM CST
- Where
- Cass County, 4.3 mi SE of Bogus Spgs to 3.95 mi SSE of Mc Leod
- Rating
- EF2
- Path length
- 2.24 mi
- Path width
- 400 yd
- Continued into
- Caddo, La (SHV)
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.881, -94.072
This is a continuation of the EF-2 tornado that initially touched down just west of the Smithland community in Marion County. This tornado continued northeast across County Road 4455 in extreme Southeast Cass County, snapping and uprooting numerous trees as it crossed Cass County Line Road along the Cass County Texas/Caddo Parish Louisiana line. The tornado intensified as it approached Cass County Line Road, where it snapped numerous trees and only removed a few shingles off of a home on the Texas side. Winds were estimated near 115 mph in this area as it continued northeast into Western Caddo Parish Louisiana between Vivian and Rodessa.
Hail, Cass
- When
- January 21, 5:20 PM CST
- Where
- Cass County, 0.38 mi S of Mc Leod
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.945, -94.079
Quarter size hail fell in the McLeod community.
Hail, Bowie
- When
- January 21, 5:48 PM CST
- Where
- Bowie County, 1.7 mi NNE of New Boston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.473, -94.409
Quarter size hail fell in New Boston.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Georgia, January 21 to 23, 201716 deaths · 137 injured · $314 million · EF3 · 62 events
- Tornadoes and Flash Flooding in Mississippi, January 21, 20174 deaths · 57 injured · $11 million · EF3 · 40 events
- Tornadoes and Hail in Louisiana, January 21, 20173 injured · $1.8 million · EF2 · 35 events
- Tornadoes and Damaging Winds in Georgia, January 21 to 22, 2017$1.9 million · EF2 · 51 events
- Tornado and Hail in Alabama, January 21 to 22, 20174 injured · $1.2 million · EF2 · 22 events
- High Surf in Hawaii, January 21 to 24, 20171 death · 7 events
- Flash Flood and High Wind in Hawaii, January 21 to 22, 20171 death · 73 kt wind · 7 events
- Tornado and Hail in Mississippi, January 21 to 22, 20171 injured · $160,000 · EF2 · 4 events
- High Surf in California, January 21, 20171 death · 1 event
- Tornado and Hail in Florida, January 21 to 22, 2017$41,000 · EF1 · 60 events
- Tornadoes in South Carolina, January 21, 20171 injured · EF2 · 3 events
- Tornado and Flash Flooding in Alabama, January 21 to 22, 2017$138,000 · EF1 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668881, 668882, 668813, 668814, 668883, 668884, 668815, 668816.